Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On a sufficient condition for proximity


Author: Ka Sing Lau
Journal: Trans. Amer. Math. Soc. 251 (1979), 343-356
MSC: Primary 46B99; Secondary 41A65, 47D15
DOI: https://doi.org/10.1090/S0002-9947-1979-0531983-0
MathSciNet review: 531983
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A closed subspace M in a Banach space X is called U-proximinal if it satisfies: $ (1 + \rho )S \cap (S + M) \subseteq S + \varepsilon (\rho )(S \cap M)$, for some positive valued function $ \varepsilon (\rho )$, $ \rho > 0$, and $ \varepsilon (\rho ) \to 0$ as $ \rho\, \to\, 0$, where S is the closed unit ball of X. One of the important properties of this class of subspaces is that the metric projections are continuous. We show that many interesting subspaces are U-proximinal, for example, the subspaces with the 2-ball property (semi M-ideals) and certain subspaces of compact operators in the spaces of bounded linear operators.


References [Enhancements On Off] (What's this?)

  • [1] E. Alfsen and E. Effros, Structure in real Banach spaces, Ann. of Math. (2) 96 (1972), 98-173. MR 0352946 (50:5432)
  • [2] N. Dunford and J. Schwartz, Linear operators. I, Interscience Publishers, New York, 1958. MR 0117523 (22:8302)
  • [3] H. Fakhoury, Sur les M-idéaux dans certains espaces d'opérateurs et l'approximation par des opérateurs compacts (to appear).
  • [4] J. Hennefeld, A decomposition of $ B{(X)^\ast}$ and unique Hahn-Banach extensions, Pacific J. Math. 46 (1973), 197-199. MR 0370265 (51:6492)
  • [5] R. Holmes, M-ideals in approximation theory, Approximation Theory. II, Academic Press, New York, 1976, pp. 391-396. MR 0427927 (55:957)
  • [6] R. Holmes and B. Kripke, Approximation of bounded functions by continuous functions, Bull. Amer. Math. Soc. 71 (1965), 896-897. MR 0182702 (32:185)
  • [7] -, Smoothness of approximation, Michigan Math. J. 15 (1968), 225-248. MR 0228904 (37:4483)
  • [8] -, Best approximation by compact operators, Indiana Univ. Math. J. 21 (1971), 255-263. MR 0296659 (45:5718)
  • [9] R. Holmes, B. Scranton and J. Ward, Approximation from the space of compact operators and other M-ideals, Duke Math. J. 42 (1975), 259-269. MR 0394301 (52:15104)
  • [10] K. Lau, Approximation by continuous vector valued functions, Studia Math. (to appear). MR 599151 (82c:54016)
  • [11] -, M-ideals and approximation by compact operators (unpublished).
  • [12] A. Lima, Intersection of balls and subspaces in Banach spaces, Trans. Amer. Math. Soc. 227 (1977), 1-62. MR 0430747 (55:3752)
  • [13] J. Lindenstrauss, Extension of compact operators, Mem. Amer. Math. Soc. No. 48, 1964. MR 0179580 (31:3828)
  • [14] -, On nonlinear projections in Banach spaces, Michigan Math. J. 11 (1964), 263-287. MR 0167821 (29:5088)
  • [15] J. Mach and J. Ward, Approximation by compact operators on certain Banach spaces, J. Approximation Theory (to appear). MR 505751 (80j:47054)
  • [16] R. Smith and J. Ward, M-ideal structure in Banach algebra, J. Functional Analysis 27 (1978), 337-349. MR 0467316 (57:7175)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46B99, 41A65, 47D15

Retrieve articles in all journals with MSC: 46B99, 41A65, 47D15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1979-0531983-0
Keywords: Compact operators, measurable functions, M-ideals, proximity, uniformly convex
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society